ADVERTISEMENT

Q. What causes abnormal sensations in the head, neck and face?

Answered by
Dr. Upendra Kumar Shah
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Apr 29, 2022

Hi doctor,

I have been seeing a movement disorder neurologist for the past one and a half years after being on Zoloft and Trazadone for postpartum anxiety. I started having strange symptoms like tremors, muscle jerking, cramping, spasticity, and chorea of my toes. After extensive testing (brain and complete lumbar MRI, tons of blood work), the doctor took me off the two medicines, and the muscle jerking and tremors stopped. Still, I was left with cramping and tiny muscle jerks, and I have cramping in my feet, shoulders, neck, and left abdomen. It is worse at night.

Six months ago, I started to get bad cramps in the upper abdomen and chest, so the doctor gave me Baclofen, which seemed to help the cramping. However, within the last eight months, I have also had some facial twitching and itchiness. So I am still taking Baclofen (along with my Ventolin inhaler five htp, Vitamin D, and fish oil).

Within the last eight months, I started getting what I have found on google as something described as formication. First, I thought I had a spider crawl in my ear when I would lie down to rest or sleep. Then, it felt like something was crawling around my left ear. Then, after a couple of months, I started getting this tiny vibrating sensation around my mouth and nostrils. This sensation is mainly described as a cross between tingling, crawling, itchy, vibrating, pins and needles on temples, top sides of the head, inside nostrils, and cheeks within the last month. It is starting to drive me crazy.

For the last couple of weeks, I have had issues with super thick throat mucus and trouble swallowing at times, so I spoke with my general physician, and I am now taking Omeprazole and Allegra with Flonase. The swallowing issues have gotten better, but the Antihistamine is not helping the itching. I did not bring it up to my doctor because I was worried she would think I was crazy.

I need some guidance on what this could be. I do not feel overly anxious but have had issues with it in the past. However, I feel very stable after getting off the Zoloft last August.

Thank you.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

What I understood is that,

1) You had drug-induced movement disorder, which is clear now.

2) Muscle cramps are cleared now with Baclofen.

3) Allergic rhinosinusitis is under treatment with Allegra.

4) Probably asthma in the background, and you are on Flonase and Ventolin.

5) Your current issue is an abnormal sensation in the head, neck, and face.

What I did not understand is,

1) Why are you on 5 Htp (Hydroxytryptophan)? Do you have any specific reason?

I would like to know the following:

1) What dose of Vitamin D are you taking daily?

2) Did you check your calcium levels?

I suggest you the following,

Abnormal sensation in the head and neck region may be due to 5 Htp overuse or Baclofen or Vitamin D excess or hypercalcemia, parathyroid hormone imbalance, or liver function. You also need to check for cholestasis.

Step 1- Stop 5 Htp for a month and see the effect.

Step 2 - Then taper off Baclofen 5 mg at night for two weeks, then stop it entirely (note: do not stop Baclofen abruptly).

Step 3 - Consult your general physician and get investigations done for the above things (They may add or delete investigations according to the clinical judgment).

Special note: Do not hesitate to tell complaints to your doctor. They may think whatever they want, but you must notify your complaint and let them decide if it is relevant or not.

Thank you.

Hello doctor,

Thank you for the reply.

After I got off Zoloft, I started 100 mg 5 Htp per day to help with my moods. I will stop that today and see if that helps. Vitamin D is 2000 IU per day. I have not checked my calcium levels, but I drink one latte a day and eat yogurt and cheese. I will look into it. I am still getting cramping, but the Baclofen has helped their intensity. My doctor has me sending videos of movement-suspecting cervical dystonia or cramp-fasciculation syndrome, but I think it is from the medications. It seems too coincidental that it happened shortly after increasing my Zoloft dosage.

And thank you for encouraging me to speak to my doctor. I think I will email my neurologist later today.

Thank you.

#

Hello,

Welcome back to icliniq.com.

Movement disorder specialists are better at their work. So I would suggest you let them think and work in their way. But, as we agreed, we can see the effect of stopping 5 htp first. Meanwhile, I believe 2000 units of Vitamin D is too much. Daily Vitamin D requirement is 400-800 IU, and I suggest restricting it to less than 800 IU per day.

Rest of the things to continue the same.

Thank you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Anxiety: an Everyday Occurrence or Is There Something More to It?

On-going stress and environmental factors also contribute to anxiety disorders ...   Read full

Why does bruise reappears after stopping the vitamin supplements?

My blood reports are fine, and the bruise gets clear with vitamin C and K tablets but occurs again when I stop the medicine ... So if your problem is since a few days, then you can continue oral vitamin C that is Limcee and topical vitamin K ......   Read full

Bipolar Disorder - Causes, Symptoms, Types, and Treatment

.. common mental illness that includes unusual emotionally low (depression) or high (mania, hypomania) behavior. Learn about its causes, symptoms, types, risk factors, and treatment .. ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.